Allergic Reactions in Pre-Medicated Patients Possible

“We pre-medicate patients at our institution who have a history of prior allergic-like reaction to gadolinium-containing contrast agents”, said Jonathan R. Dillman, MD, lead author of the study. “Pre-medication is sometimes also considered in patients who have a history of prior severe allergic-like reaction to another substance, including iodinated contrast material,” said Dillman. “While we know from previous studies that allergic-like reactions may occur following pre-medication in the setting of repeat iodinated contrast material injections we were uncertain if this phenomenon also occurred in the setting of repeat gadolinium-containing contrast material administration,” he said.

The researchers reviewed contrast material reaction forms from the institution’s department of radiology over a five-year period. According to the study, eight patients experienced nine allergic-like reactions - one patient experienced two breakthrough reactions - after being administered a gadolinium-containing contrast agent despite being pre-medicated. Of these reactions, six were mild and three were moderate. There were no severe or fatal breakthrough reactions. All patients who experienced breakthrough reactions had a history of allergic-like reactions to either gadolinium or iodine containing contrast media.

“While we believe that pre-medication likely decreases an individual’s risk of allergic-like reaction to gadolinium-containing contrast material, our study concludes that ‘breakthrough reactions’ do occur. Radiologists, therefore, must be available to treat an allergic-like reaction following gadolinium-containing contrast material administration, even when a patient has been pre-medicated with corticosteroids and antihistamines,” said Dillman.; Source: University of Michigan